Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 119, NWS Flagstaff, AZ

August 23, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 23, 2018, 7:03 PM MST for Yavapai County, Arizona. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2018, 7:03 PM MST (02:03 UTC)
Expired
Aug 24, 2018, 3:00 AM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 91 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 8:40 PM MSTFLASH FLOOD4 Ese Cordes Junction, AZ5 FOOT RISE ON AUGA FRIA NEAR CORDES JUNCTION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 97 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1001 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

949 
WGUS55 KFGZ 240203
FFWFGZ
AZC025-241000-
/O.NEW.KFGZ.FF.W.0119.180824T0203Z-180824T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
703 PM MST THU AUG 23 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 300 AM MST Friday

* At 658 PM MST, doppler radar estimated nearly 3 inches of rain 
  fell in the Big Bug drainage today. This caused a 5 foot rise at 
  the Mayer bridge at 540 PM.  

Flood waters are moving down Big Bug Creek under I-17 to the 
confluence with the Auga Fria River then downstream to Black Canyon 
City. The flood crest should reach Black Canyon City around 500 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3432 11205 3425 11204 3416 11207 3408 11210
      3406 11215 3413 11212 3425 11210 3432 11212

$$

41
2 follow-up statements
045 
WGUS75 KFGZ 240359
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
859 PM MST THU AUG 23 2018

AZC025-241000-
/O.CON.KFGZ.FF.W.0119.000000T0000Z-180824T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
859 PM MST THU AUG 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM MST FRIDAY
FOR YAVAPAI COUNTY...

At 854 PM MST, flood waters are moving down the Agua Fria River from 
Cordes Junction. The river guage at Cordes Junction measured a 5 
foot rise at 840 PM with a flow of 3560 cfs.  The flood crest is 
expected to reach the Black Canyon City area between 200 AM and 400 
AM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3432 11205 3425 11204 3416 11207 3408 11210
      3406 11215 3413 11212 3425 11210 3432 11212

$$
41
736 
WGUS75 KFGZ 240958
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
258 AM MST FRI AUG 24 2018

AZC025-241003-
/O.EXP.KFGZ.FF.W.0119.000000T0000Z-180824T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
258 AM MST FRI AUG 24 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 300 AM
MST...

The heavy rain has ended. Flood waters have receded at Mayer Bridge. 
Flooding is no longer expected to pose a threat in the upper part of 
Big Bug Creek. Please continue to heed any remaining road closures. 
Flooding will still be an issue in the Aqua Fria Wash at and below 
Horseshoe Ranch.

LAT...LON 3432 11205 3425 11204 3416 11207 3408 11210
      3406 11215 3413 11212 3425 11210 3432 11212

$$

MAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:32 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 23, 3:32 PM MST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
332 PM MST Thu Aug 23 2018

.SYNOPSIS...Deep monsoon moisture will bring another round of
afternoon and evening thunderstorms Friday. Drier air advecting
into the region will lead to a downturn in shower and
thunderstorm activity over the weekend into early next week.

&&

.DISCUSSION...Scattered to numerous shower and thunderstorm
activity is ongoing across northern Arizona this afternoon. Storms
have been most numerous across Coconino and Yavapai counties with
more isolated activity over eastern portions of the Rim. Latest
hi-res guidance indicates storm activity will diminish through the
evening hours with little in the way of overnight convection.

Another active monsoon day looks to be on tap for Friday. Moisture
will slightly decrease over northern portions of the area so
expect thunderstorms to be more focused along the Rim from roughly
Flagstaff to the White Mountains with more isolated activity to
the north. Drier air will continue to slowly advect into the
region over the weekend resulting in a continued decrease in
convection. However, enough moisture will remain in the White
Mountains for scattered to numerous storms each afternoon.

A drier airmass will remain in place early next week so we are
only expecting isolated monsoon activity each afternoon. Long
range model guidance indicates these drier conditions could last
well into next week.

&&

.AVIATION...For the 00Z package...Sct-nmrs shra/tsra and isold +tsra
diminishing after 02z. Most active areas along and west of a KPGA-
KGCN-FLG-KSOW line. Brief MVFR/IFR possible in the strongest cells.
Light winds, except for thunderstorm outflows. Shower and
thunderstorm activity decreases Friday with the most active areas
along the Rim from KFLG southeast to the White Mountains. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain over the district
with good chances for showers and thunderstorms again Friday. Drier
air will slowly move in beginning Saturday resulting in a downturn
in shower and thunderstorm activity for areas north and east of the
Mogollon Rim.

Sunday through Tuesday...Drier air will remain over the region
leading to decreased shower and thunderstorm activity. Scattered
showers and thunderstorms are still expected in the White
Mountains region each afternoon.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS
AVIATION...TPS
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 23, 6:16 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
616 PM MST THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     FLASH FLOOD      MAYER                   34.40N 112.23W
08/23/2018                   YAVAPAI            AZ   MESONET

            A STREAM GAUGE ON BIG BUG CREEK IN MAYER AT
            THE CENTRAL AVENUE BRIDGE MEASURED A STAGE
            OF 6.6 FEET, INDICATING ABOUT A 5 FOOT RISE.

&&

MCT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:01 PM MSTFlash Flood WarningFGZCoconino, Gila3 hr
Aug 23, 6:05 PM MSTFlash Flood WarningFGZYavapai78 min
Aug 23, 6:21 PM MSTFlash Flood WarningFGZGila, Yavapai3 hr
Aug 23, 7:52 PM MSTFlash Flood WarningFGZCoconino8 hr
Aug 23, 9:20 PM MSTFlash Flood WarningFGZGila3 hr
Aug 24, 3:17 AM MSTAreal Flood AdvisoryFGZYavapai6 hr
Aug 24, 4:12 AM MSTFlash Flood WarningFGZCoconino4 hr
Aug 24, 12:13 PM MSTFlash Flood WarningFGZCoconino2 hr
Aug 24, 12:37 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila23 min
Aug 24, 12:52 PM MSTFlash Flood WarningFGZYavapai4 hr
Aug 24, 2:18 PM MSTSevere Thunderstorm WarningFGZYavapai27 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.